Side effect: Smell of burning rubber
Nov 26, 2004
Do you have any suggestions for helping eliminate the side effect of the smell of burning rubber? I have been diagnosed HIV+ for almost 20 years, I am just returning to medication after a 2 year drug holiday. I am currently on Reyataz, Viread, Norvir and Ziagen and after a week on these medications, I have noticed a smell of burning rubber. No one else notices it, so it's not comming from me, but it is something that I smell. Some foods and odors seem to make it worse, for example, I used to love the smell and taste of coffee, but that beverage now smells like burnt rubber, so I gave up drinking coffee (and saved about $4/day). I have been on other combinations of drugs and never experienced this side effect. It seems to diminish if I can do a really good tounge brushing and oral/throat cleansing. It is not bad enough to switch medication, as the results of this combination and the once a day dosing are easy to handle. I have seen that several others have written about this, and some wondered if the smell came from them, but in my experience, it is always triggered by certain foods or other smells.
Response from Dr. Conway
I must say that I have not heard of this side effect very much, although I am glad it is saving you almost $1500/year on coffee!!!
I wonder whether it is the Norvir, because this is the one drug that can be well absorbed in the tissues of the mouth, due to its oil base. I would add that this is much more common with the liquid formulation. You might try making sure my mouth is very cold (i.e. sucking on a piece of ice) before taking your medications to see if this makes a difference.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Do Modern Elisa Hiv Tests Detect O And N Strains?
- Finger Wound Comes In Contact With Vaginal Fluid
- How Can I Ease The Dizziness From Atripla?
- How Early Can Acute Retroviral Syndrome Occur?
- How Long Before Symptoms Show Up In HIV Positive Person?
- How Long Can Std Survive Outside The Body?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.